3 doctors weighed in:

How do I stop from being constipated from my prescription opiates? What can I do to help the constipation?

3 doctors weighed in
Dr. Michael Brooks
Internal Medicine - Gastroenterology
1 doctor agrees

In brief: Stool softeners

Prescription opiates frequently cause constipation.
Fortunately, gentle over the counter laxatives such as milk of magnesia (magnesium hydroxide) along with stool softener such as docusate (colace) will frequently resolve your constipation. You must remember to drink plenty of water each day as well. Try and get off of the opiates as soon as medically possible.

In brief: Stool softeners

Prescription opiates frequently cause constipation.
Fortunately, gentle over the counter laxatives such as milk of magnesia (magnesium hydroxide) along with stool softener such as docusate (colace) will frequently resolve your constipation. You must remember to drink plenty of water each day as well. Try and get off of the opiates as soon as medically possible.
Dr. Michael Brooks
Dr. Michael Brooks
Thank
Dr. Ronald Krauser
Internal Medicine - Rheumatology
1 doctor agrees

In brief: Start laxatives

One may become tolerant to the constipating effects of opioids with time but this is a major issue that needs to be addressed.
Discuss with the prescribing doctor. One can try senakots at bedtime or myrilax.

In brief: Start laxatives

One may become tolerant to the constipating effects of opioids with time but this is a major issue that needs to be addressed.
Discuss with the prescribing doctor. One can try senakots at bedtime or myrilax.
Dr. Ronald Krauser
Dr. Ronald Krauser
Thank
Get help from a real doctor now
Dr. Vikram Patel
Board Certified,
34 years in practice
974K people helped
Continue
111,000 doctors available
Read more answers from doctors